Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 186, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 27, 2014, 5:57 AM CDT for Harvey County, Sedgwick County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2014, 5:57 AM CDT (10:57 UTC)
- Expired
- Jul 27, 2014, 6:35 AM CDT
- In force
- 38 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harvey County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 11.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1843 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 2214 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
007
WUUS53 KICT 271057
SVRICT
KSC079-173-271145-
/O.NEW.KICT.SV.W.0186.140727T1057Z-140727T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
557 AM CDT SUN JUL 27 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 645 AM CDT
* AT 553 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HESSTON...
AND MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NEWTON...HALSTEAD...WALTON...SEDGWICK...COLWICH...VALLEY CENTER...
MAIZE...PARK CITY...NORTH NEWTON...NEWTON AIRPORT...BENTLEY AND
KECHI.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 13 AND 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3811 9763 3818 9748 3818 9742 3814 9716
3777 9715 3777 9754
TIME...MOT...LOC 1057Z 320DEG 29KT 3809 9746
HAIL...0.75IN
WIND...60MPH
$$
KETCHAM2 follow-up statements
221
WWUS53 KICT 271115
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
615 AM CDT SUN JUL 27 2014
KSC079-173-271145-
/O.CON.KICT.SV.W.0186.000000T0000Z-140727T1145Z/
SEDGWICK KS-HARVEY KS-
615 AM CDT SUN JUL 27 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARVEY AND
NORTHEASTERN SEDGWICK COUNTIES UNTIL 645 AM CDT...
AT 612 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SEDGWICK...AND
MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT MINOR DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
COLWICH...VALLEY CENTER...MAIZE...PARK CITY AND KECHI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3811 9763 3818 9748 3818 9742 3814 9716
3777 9715 3777 9754
TIME...MOT...LOC 1114Z 321DEG 18KT 3793 9737
HAIL...0.75IN
WIND...60MPH
$$
KLEINSASSER708
WWUS53 KICT 271135
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
635 AM CDT SUN JUL 27 2014
KSC079-173-271145-
/O.CAN.KICT.SV.W.0186.000000T0000Z-140727T1145Z/
SEDGWICK KS-HARVEY KS-
635 AM CDT SUN JUL 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR HARVEY AND NORTHEASTERN
SEDGWICK COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS AND LOCALLY HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 3811 9763 3818 9748 3818 9742 3814 9716
3777 9715 3777 9754
TIME...MOT...LOC 1135Z 321DEG 18KT 3785 9729
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:59 AM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 27, 2:59 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 259 AM CDT SUN JUL 27 2014 .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 257 AM CDT SUN JUL 27 2014 A COLD FRONT WAS BISECTING THE CENTRAL PLAINS OVERNIGHT WITH ISOLATED POST-FRONTAL SHOWERS AND THUNDERSTORMS. WHAT LITTLE SUPPORT THERE IS FOR RENEWED DEVELOPMENT IS PROGGED TO SHIFT SOUTH AND WEST OF THE FORECAST AREA DURING THE MORNING HOURS...ALTHOUGH AN ISOLATED SHOWER OR TWO MAY LINGER THROUGH 15-16Z BEFORE SHIFTING SOUTH OF THE AREA AS DRIER AIR ADVECTS SOUTH ACROSS THE AREA. THE COLD FRONT WILL BRING MORE SEASONABLE AIR TO THE AREA TODAY WITH HIGHS IN THE UPPER 80S AND LOW 90S. DRY AND SEASONABLY COOL AIR WILL PERSIST THROUGH THE REMAINDER OF THE SHORT TERM PERIODS WITH DRY CONDITIONS AND HIGHS IN THE 80S MON-TUE. MAINTAINED LOW POPS ALONG THE WESTERN TIER OF THE FORECAST AREA AS A MOIST UPSLOPE FLOW REGIME IS PROGGED WITHIN A WEAKLY CAPPED AIRMASS. SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE HIGH PLAINS MAY DRIFT EASTWARD IMPACTING THE AREA LATE TUE WHILE BETTER CHANCES SHOULD REMAIN WELL WEST OF THE FORECAST AREA. .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 257 AM CDT SUN JUL 27 2014 THE ECMWF AND GFS HAVE BEEN FAIRLY CONSISTENT BRINGING A SUBTLE WAVE EAST/SOUTHEAST ACROSS THE CENTRAL PLAINS ON WED-WED NIGHT AND MAINTAINED MID POPS WEIGHTED ACROSS THE SOUTHWEST ZONES. DUE TO LIMITED INSOLATION/PRECIPITATION...HIGHS MAY STRUGGLE TO CLIMB OUT OF THE 70S. THE GFS AND ECMWF REMAIN IN REASONABLE AGREEMENT DEPICTING A LARGE TROUGH MEANDERING/RETROGRADING ACROSS THE MIDDLE MISSISSIPPI VALLEY AREA THU-SAT. THIS WILL RESULT IN A PERIOD OF UNSETTLED WEATHER WITH UNSEASONABLY COOL AIR AND CONTINUED CHANCES FOR LIGHT PRECIPITATION INTO THE WEEKEND. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1139 PM CDT SAT JUL 26 2014 CONFIDENCE IN OVERNIGHT THUNDERSTORMS IS WANING...AND HAVE DECREASED CHANCES AND REMOVED VCTS FROM THE TAF FORECAST. LATEST RUC SEEMS TO HAVE A GOOD HANDLE ON WHAT IS CURRENTLY HAPPENING AND CONVECTION WANES OVER THE NEXT FEW HOURS. THE COOL FRONT HAS SLOWED AND HAVE REFLECTED THAT IN THE TAFS AS WELL. BY MORNING EXPECT WINDS TO BE NORTH TO NORTHEASTERLY WITH MID-UPPER CLOUDS. VFR CONDITIONS ARE EXPECTED TO PREVAIL. BILLINGS WRIGHT && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 92 65 87 65 / 20 0 0 10 HUTCHINSON 91 64 86 64 / 20 0 0 10 NEWTON 92 64 85 64 / 10 0 0 10 ELDORADO 92 64 86 62 / 20 0 0 0 WINFIELD-KWLD 92 66 87 65 / 20 0 0 0 RUSSELL 87 63 86 63 / 10 0 0 10 GREAT BEND 88 63 86 63 / 20 0 0 10 SALINA 90 62 87 62 / 10 0 0 10 MCPHERSON 91 64 86 64 / 10 0 0 10 COFFEYVILLE 96 64 88 62 / 10 0 0 0 CHANUTE 94 63 86 61 / 10 0 0 0 IOLA 93 62 85 60 / 10 0 0 0 PARSONS-KPPF 95 64 87 61 / 10 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 27, 4:22 AM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 422 AM CDT SUN JUL 27 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 422 AM CDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY LINGER THROUGH THE MORNING HOURS ACROSS PORTIONS OF SOUTH CENTRAL KANSAS IN THE WAKE OF A COLD FRONT. A STRONG STORM OR TWO WITH DIME SIZED HAIL AND WINDS TO 50 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STORM SYSTEM WILL APPROACH THE AREA TOWARD THE MIDDLE OF THE WEEK BRINGING INCREASING CHANCES FOR STORMS LATE TUESDAY THROUGH THURSDAY. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAY LINGER ACROSS THE AREA THROUGH THE WEEKEND. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Jul 27, 1:24 AM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 124 AM CDT SUN JUL 27 2014 KSZ047-270730- BARTON- 124 AM CDT SUN JUL 27 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL BARTON COUNTY IN CENTRAL KANSAS... * UNTIL 230 AM CDT * AT 121 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HOISINGTON...OR 6 MILES NORTH OF GREAT BEND...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... HOISINGTON...ELLINWOOD AND CLAFLIN. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THE STORM IS NOT EXPECTED TO BECOME SEVERE. && LAT...LON 3855 9849 3832 9849 3831 9895 3854 9898 TIME...MOT...LOC 0625Z 271DEG 16KT 3845 9880 KETCHAM
Special weather statement, Jul 27, 2:54 AM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 254 AM CDT SUN JUL 27 2014 KSZ047-270900- BARTON- 254 AM CDT SUN JUL 27 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN BARTON COUNTY IN CENTRAL KANSAS... * UNTIL 400 AM CDT * AT 252 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES WEST OF GALATIA...OR 19 MILES SOUTHWEST OF RUSSELL...MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... GALATIA AND OLMITZ. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3870 9904 3870 9877 3849 9886 3855 9904 TIME...MOT...LOC 0754Z 289DEG 11KT 3866 9905 KETCHAM
Special weather statement, Jul 27, 3:39 AM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 339 AM CDT SUN JUL 27 2014 KSZ048-270945- ELLSWORTH- 339 AM CDT SUN JUL 27 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... ELLSWORTH COUNTY IN CENTRAL KANSAS... * UNTIL 445 AM CDT * AT 338 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF ELLSWORTH...MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... ELLSWORTH...ELLSWORTH AIRPORT AND KANOPOLIS. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THE STORM IS NOT EXPECTED TO BECOME SEVERE. && LAT...LON 3874 9801 3853 9811 3866 9848 3883 9840 TIME...MOT...LOC 0839Z 291DEG 14KT 3872 9833 KETCHAM
Special weather statement, Jul 27, 4:15 AM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 415 AM CDT SUN JUL 27 2014 KSZ047-048-050-271015- BARTON-ELLSWORTH-RICE- 415 AM CDT SUN JUL 27 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL BARTON COUNTY IN CENTRAL KANSAS... SOUTHWESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS... NORTHWESTERN RICE COUNTY IN CENTRAL KANSAS... * UNTIL 515 AM CDT * AT 413 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CLAFLIN...OR 18 MILES NORTHEAST OF GREAT BEND...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... BUSHTON AND SILICA. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THE STORM IS NOT EXPECTED TO BECOME SEVERE. && LAT...LON 3848 9824 3830 9842 3851 9871 3865 9857 TIME...MOT...LOC 0915Z 309DEG 12KT 3852 9855
Special weather statement, Jul 27, 5:11 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
511 AM CDT SUN JUL 27 2014
KSZ051-068-271115-
HARVEY-MCPHERSON-
511 AM CDT SUN JUL 27 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHERN MCPHERSON COUNTY IN CENTRAL KANSAS...
* UNTIL 615 AM CDT
* AT 510 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF INMAN...OR 8 MILES
SOUTHWEST OF MCPHERSON...MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
MCPHERSON...INMAN...MOUNDRIDGE AND MCPHERSON AIRPORT.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
THE STORM IS NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3847 9779 3827 9744 3808 9760 3817 9771
3818 9774 3830 9792 3831 9792
TIME...MOT...LOC 1012Z 304DEG 18KT 3832 9778
KETCHAMSpecial weather statement, Jul 27, 5:44 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
544 AM CDT SUN JUL 27 2014
KSZ051-068-083-271130-
HARVEY-MCPHERSON-SEDGWICK-
544 AM CDT SUN JUL 27 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
NORTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 630 AM CDT
* AT 543 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GOESSEL
TO HALSTEAD TO 5 MILES NORTHWEST OF HAVEN...MOVING SOUTHEAST AT 35
MPH.
* LOCATIONS IMPACTED INCLUDE...
NEWTON...HESSTON...HALSTEAD...MOUNT HOPE...SEDGWICK...WALTON...
ANDALE...VALLEY CENTER...COLWICH...MAIZE...PARK CITY...NORTH
NEWTON...BENTLEY...NEWTON AIRPORT AND KECHI.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3807 9769 3826 9741 3823 9737 3817 9737
3818 9727 3811 9715 3779 9716 3775 9768
TIME...MOT...LOC 1044Z 319DEG 30KT 3826 9739 3805 9750
3795 9784
KETCHAMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 1:24 AM CDT | Special Weather Statement | ICT | Barton | 66 min |
| Jul 27, 2:54 AM CDT | Special Weather Statement | ICT | Barton | 66 min |
| Jul 27, 3:39 AM CDT | Special Weather Statement | ICT | Ellsworth | 66 min |
| Jul 27, 4:15 AM CDT | Special Weather Statement | ICT | Barton | 60 min |
| Jul 27, 5:11 AM CDT | Special Weather Statement | ICT | McPherson | 64 min |
| Jul 27, 5:44 AM CDT | Special Weather Statement | ICT | Harvey | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.